Alert archive / Iowa / Winter Storm Watches in 2012

Winter Storm Watch 2, NWS Des Moines, IA

February 22, 201219 counties in Iowa

NWS Des Moines, IA issued this winter storm watch at Feb 22, 2012, 11:07 AM CST for 19 counties in Iowa. It took effect at Feb 23, 2012, 3:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 22, 2012, 11:07 AM CST (17:07 UTC)
In effect from
Feb 23, 2012, 3:00 AM CST
Expired
Feb 22, 2012, 10:13 PM CST
In force
Issued by
NWS Des Moines, IA

Counties Black Hawk County, IA, Bremer County, IA, Butler County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Grundy County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Tama County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 120 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 5.1 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2012-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2012-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

270 
WWUS43 KDMX 221707
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1107 AM CST WED FEB 22 2012

...INCREASING POTENTIAL FOR SIGNIFICANT SNOWFALL IN NORTHERN IOWA...

.LOW PRESSURE WILL MOVE FROM THE DAKOTAS INTO IOWA LATE TONIGHT
INTO THURSDAY. PRECIPITATION IS EXPECTED TO DEVELOP IN ADVANCE OF
THE LOW IN CENTRAL IOWA TONIGHT AND THEN CONTINUE ALONG AND NORTH
OF THE TRACK INTO THURSDAY. THE POTENTIAL EXISTS FOR MODERATE TO
HEAVY SNOWFALL ACCUMULATIONS IN NORTHERN IOWA DURING THIS TIME.  

IAZ004>007-015>017-023>028-035>039-050-230000-
/O.NEW.KDMX.WS.A.0002.120223T0900Z-120224T0000Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-TAMA-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...FORT DODGE...
WEBSTER CITY...ELDORA...GRUNDY CENTER...WATERLOO...TOLEDO
1107 AM CST WED FEB 22 2012

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY AFTERNOON. 

* TIMING...RAIN AND SNOW IS EXPECTED TO DEVELOP OVERNIGHT ACROSS
  CENTRAL IOWA. A TRANSITION TO ALL SNOW IS EXPECTED IN FAR
  NORTHERN IOWA DURING THE EARLY MORNING HOURS THURSDAY WITH THE
  TRANSITION LINE SLOWLY DROPPING SOUTHWARD INTO THURSDAY MORNING.
  PERIODS OF MODERATE TO HEAVY SNOWFALL WILL BE POSSIBLE TOWARD
  DAYBREAK THURSDAY INTO MIDDAY THURSDAY. THE SNOW IS THEN
  EXPECTED TO GRADUALLY END FROM WEST TO EAST LATE THURSDAY
  AFTERNOON.

* STORM TOTAL SNOW...TOTAL SNOW AMOUNTS OF 4 TO 8 INCHES WILL BE
  POSSIBLE IN THE WATCH AREA. THE HEAVIEST AMOUNTS ARE EXPECTED
  NORTH OF AN ESTHERVILLE TO WAVERLY LINE WITH LIGHTER AMOUNTS ON
  THE SOUTHERN END OF THE WATCH. THERE IS STILL SOME UNCERTAINTY IN
  THE EVENTUAL TRACK OF THE SYSTEM...THEREFORE AMOUNTS MAY BE
  ADJUSTED ACCORDINGLY.

* WINDS/VISIBILITY...VISIBILITIES DURING PERIODS OF HEAVIER SNOW
  MAY FALL BELOW ONE QUARTER OF A MILE FROM TIME TO TIME. IN
  ADDITION...NORTHWEST WINDS WILL INCREASE DURING THE DAY ON
  THURSDAY WITH SPEEDS OF 15 TO 25 MPH BY AFTERNOON ALONG WITH
  HIGHER GUSTS. THIS SHOULD PRODUCE SOME BLOWING AND DRIFTING SNOW
  AS WELL WHICH MAY ALSO REDUCE VISIBILITIES.  

* IMPACTS...CONDITIONS MAY QUICKLY DETERIORATE AROUND DAYBREAK ON
  THURSDAY MORNING IN THE WATCH AREA. TRAVEL MAY BECOME QUITE
  DIFFICULT AS CONDITIONS WORSEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

CC
2 follow-up statements
110 
WWUS43 KDMX 222155
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
355 PM CST WED FEB 22 2012

...POTENTIAL FOR SIGNIFICANT SNOWFALL CONTINUES IN NORTHERN IOWA...

.LOW PRESSURE WILL MOVE FROM THE DAKOTAS TONIGHT AND INTO IOWA
ON THURSDAY. PRECIPITATION IS EXPECTED TO DEVELOP IN ADVANCE OF THE
LOW IN CENTRAL IOWA TONIGHT AND THEN CONTINUE ALONG AND NORTH OF
THE TRACK INTO THURSDAY. THE POTENTIAL EXISTS FOR MODERATE TO
HEAVY SNOWFALL ACCUMULATIONS IN NORTHERN IOWA DURING THIS TIME.

IAZ004>007-015>017-023>028-035>039-050-230500-
/O.CON.KDMX.WS.A.0002.120223T0900Z-120224T0000Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-TAMA-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...HAMPTON...ALLISON...WAVERLY...FORT DODGE...
WEBSTER CITY...ELDORA...GRUNDY CENTER...WATERLOO...TOLEDO
355 PM CST WED FEB 22 2012

...WINTER STORM WATCH REMAINS IN EFFECT FROM 3 AM CST THURSDAY
THROUGH THURSDAY AFTERNOON...

* TIMING...RAIN AND SNOW IS EXPECTED TO DEVELOP LATE TONIGHT
  ACROSS NORTHERN IOWA. A TRANSITION TO ALL SNOW IS EXPECTED IN
  FAR NORTHERN IOWA DURING THE EARLY MORNING HOURS THURSDAY WITH
  THE TRANSITION LINE SLOWLY DROPPING SOUTHWARD INTO THURSDAY
  MORNING. PERIODS OF MODERATE TO HEAVY SNOWFALL WILL BE POSSIBLE
  DURING THE DAY ON THURSDAY AS THE SNOW MOVES ACROSS THE AREA. THE
  SNOW IS THEN EXPECTED TO GRADUALLY END FROM WEST TO EAST LATE
  THURSDAY AFTERNOON.

* STORM TOTAL SNOW...TOTAL SNOW AMOUNTS OF 4 TO 8 INCHES WILL BE
  POSSIBLE IN THE WATCH AREA. THERE IS STILL SOME UNCERTAINTY IN
  THE EVENTUAL TRACK OF THE SYSTEM...THEREFORE AMOUNTS MAY BE
  ADJUSTED ACCORDINGLY.

* WINDS/VISIBILITY...VISIBILITIES DURING PERIODS OF HEAVIER SNOW
  MAY FALL BELOW ONE QUARTER OF A MILE FROM TIME TO TIME. IN
  ADDITION...NORTHWEST WINDS WILL INCREASE DURING THE DAY ON
  THURSDAY WITH SPEEDS OF 15 TO 25 MPH BY AFTERNOON ALONG WITH
  HIGHER GUSTS. THIS SHOULD PRODUCE SOME BLOWING AND DRIFTING SNOW
  ALTHOUGH THE WET NATURE OF THE SNOW MAY LIMIT THE OVERALL
  POTENTIAL.

* IMPACTS...CONDITIONS MAY QUICKLY DETERIORATE AROUND DAYBREAK ON
  THURSDAY MORNING IN THE WATCH AREA. TRAVEL WILL BECOME QUITE
  DIFFICULT AS CONDITIONS WORSEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

CC
312 
WWUS43 KDMX 230413
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1013 PM CST WED FEB 22 2012

...POTENTIAL FOR SIGNIFICANT SNOWFALL ACROSS MUCH OF CENTRAL AND
NORTH CENTRAL IOWA...

.LOW PRESSURE WILL MOVE FROM THE SOUTH DAKOTA TONIGHT AND TRACK
SOUTHEASTWARD ACROSS CENTRAL IOWA THURSDAY. PRECIPITATION WILL
DEVELOP ACROSS NORTHWESTERN IOWA LATE TONIGHT...AND SPREAD
SOUTHEASTWARD ACROSS NORTH CENTRAL IOWA INTO CENTRAL IOWA
THURSDAY. MODERATE TO HEAVY SNOWFALL ACCUMULATIONS ARE EXPECTED
MAINLY NORTH OF INTERSTATE 80.

IAZ005-015-023-024-035-231200-
/O.UPG.KDMX.WS.A.0002.120223T0900Z-120224T0000Z/
/O.NEW.KDMX.WS.W.0003.120223T0900Z-120224T0300Z/
KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-WEBSTER-
INCLUDING THE CITIES OF...ALGONA...EMMETSBURG...POCAHONTAS...
HUMBOLDT...FORT DODGE
1013 PM CST WED FEB 22 2012

...WINTER STORM WARNING IN EFFECT FROM 3 AM TO 9 PM CST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 3 AM TO
9 PM CST THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT.

* TIMING...SNOW WILL SPREAD INTO NORTHWESTERN AND NORTH CENTRAL
  IOWA THROUGHOUT THE EARLY MORNING HOURS...AND CONTINUE THROUGH
  THE DAY THURSDAY. HEAVY SNOWFALL WITH RATES OF POSSIBLY 1 TO 2
  INCHES PER HOUR WILL BE POSSIBLE AT TIMES THURSDAY MORNING INTO
  THE EARLY AFTERNOON HOURS. THE SNOW IS THEN EXPECTED TO
  GRADUALLY END FROM NORTHWEST TO SOUTHEAST THURSDAY EVENING.

* STORM TOTAL SNOW...TOTAL SNOW AMOUNTS OF 6 TO 10 INCHES...WITH
  HIGHER AMOUNTS POSSIBLE IN AREAS OF BANDED SNOW. 

* WINDS/VISIBILITY...VISIBILITIES OF ONE QUARTER MILE OR LESS ARE
  EXPECTED DURING PERIODS OF HEAVIER SNOW. IN ADDITION...NORTHWEST
  WINDS WILL INCREASE DURING THE DAY THURSDAY WITH SPEEDS OF 15 TO
  25 MPH WITH HIGHER GUSTS CREATING BLOWING AND DRIFTING SNOW.

* IMPACTS...CONDITIONS WILL QUICKLY DETERIORATE AROUND DAYBREAK
  THURSDAY MORNING...WITH TRAVEL EXPECTED TO BECOME QUITE
  DIFFICULT AS CONDITIONS WORSEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY.

&&

$$

IAZ016-025>027-036>039-050-231200-
/O.UPG.KDMX.WS.A.0002.120223T0900Z-120224T0000Z/
/O.NEW.KDMX.WS.W.0003.120223T1200Z-120224T0600Z/
HANCOCK-WRIGHT-FRANKLIN-BUTLER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
TAMA-
INCLUDING THE CITIES OF...GARNER...CLARION...HAMPTON...ALLISON...
WEBSTER CITY...ELDORA...GRUNDY CENTER...WATERLOO...TOLEDO
1013 PM CST WED FEB 22 2012

...WINTER STORM WARNING IN EFFECT FROM 6 AM THURSDAY TO MIDNIGHT
CST THURSDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 6 AM
THURSDAY TO MIDNIGHT CST THURSDAY NIGHT. THE WINTER STORM WATCH IS
NO LONGER IN EFFECT.

* TIMING...SNOW WILL MOVE INTO THE AREA DURING THE MORNING HOURS
  THURSDAY...AND CONTINUE INTO THE EVENING HOURS. PERIODS OF
  MODERATE TO HEAVY SNOWFALL ARE EXPECTED BY LATE THURSDAY MORNING
  THROUGH THE AFTERNOON HOURS. THE SNOW WILL GRADUALLY END FROM
  NORTHWEST TO SOUTHEAST LATE THURSDAY EVENING.

* STORM TOTAL SNOW...TOTAL SNOW AMOUNTS OF 6 TO 10 INCHES...WITH
  HIGHER AMOUNTS POSSIBLE IN AREAS OF BANDED SNOW. 

* WINDS/VISIBILITY...VISIBILITIES OF ONE QUARTER MILE OR LESS ARE
  EXPECTED DURING PERIODS OF HEAVIER SNOW. IN ADDITION...NORTHWEST
  WINDS WILL INCREASE BY LATE THURSDAY AFTERNOON WITH SPEEDS OF 15
  TO 25 MPH WITH HIGHER GUSTS CREATING AREAS OF BLOWING AND
  DRIFTING SNOW.

* IMPACTS...CONDITIONS MAY QUICKLY DETERIORATE BY LATE MORNING
  THURSDAY INTO THE EARLY AFTERNOON HOURS. TRAVEL WILL BECOME
  QUITE DIFFICULT AS CONDITIONS WORSEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY.

&&

$$

IAZ033-034-044>046-231200-
/O.NEW.KDMX.WS.W.0003.120223T0900Z-120224T0300Z/
SAC-CALHOUN-CRAWFORD-CARROLL-GREENE-
INCLUDING THE CITIES OF...SAC CITY...ROCKWELL CITY...DENISON...
CARROLL...JEFFERSON
1013 PM CST WED FEB 22 2012

...WINTER STORM WARNING IN EFFECT FROM 3 AM TO 9 PM CST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT
FROM 3 AM TO 9 PM CST THURSDAY. 

* TIMING...SNOW WILL SPREAD INTO WEST CENTRAL IOWA THROUGHOUT THE
  MORNING HOURS...AND CONTINUE THROUGH THE DAY THURSDAY. HEAVY
  SNOWFALL WITH RATES OF POSSIBLY 1 TO 2 INCHES PER HOUR WILL BE
  POSSIBLE AT TIMES THURSDAY MORNING INTO THE EARLY AFTERNOON
  HOURS. THE SNOW IS THEN EXPECTED TO GRADUALLY END FROM NORTHWEST
  TO SOUTHEAST THURSDAY EVENING.

* STORM TOTAL SNOW...TOTAL SNOW AMOUNTS OF 6 TO 10 INCHES...WITH
  HIGHER AMOUNTS POSSIBLE IN AREAS OF BANDED SNOW. 

* WINDS/VISIBILITY...VISIBILITIES OF ONE QUARTER MILE OR LESS ARE
  EXPECTED DURING PERIODS OF HEAVIER SNOW. IN ADDITION...NORTHWEST
  WINDS WILL INCREASE DURING THE DAY THURSDAY WITH SPEEDS OF 15 TO
  25 MPH WITH HIGHER GUSTS CREATING BLOWING AND DRIFTING SNOW.

* IMPACTS...CONDITIONS WILL QUICKLY DETERIORATE AROUND DAYBREAK
  THURSDAY MORNING...WITH TRAVEL EXPECTED TO BECOME QUITE
  DIFFICULT AS CONDITIONS WORSEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY.

&&

$$

IAZ047>049-059>062-231200-
/O.NEW.KDMX.WS.W.0003.120223T1200Z-120224T0600Z/
BOONE-STORY-MARSHALL-DALLAS-POLK-JASPER-POWESHIEK-
INCLUDING THE CITIES OF...BOONE...AMES...MARSHALLTOWN...ADEL...
DES MOINES...NEWTON...GRINNELL
1013 PM CST WED FEB 22 2012

...WINTER STORM WARNING IN EFFECT FROM 6 AM THURSDAY TO MIDNIGHT
CST THURSDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT
FROM 6 AM THURSDAY TO MIDNIGHT CST THURSDAY NIGHT. 


* TIMING...RAIN AND SNOW WILL MOVE INTO THE AREA DURING THE
  MORNING HOURS THURSDAY...WITH A TRANSITION TO ALL SNOW IS
  EXPECTED BY LATE THURSDAY MORNING INTO THE EARLY AFTERNOON
  HOURS. PERIODS OF MODERATE TO HEAVY SNOWFALL ARE EXPECTED
  THURSDAY AFTERNOON INTO THE EARLY EVENING HOURS. THE SNOW WILL
  GRADUALLY END FROM NORTHWEST TO SOUTHEAST LATE THURSDAY EVENING. 

* STORM TOTAL SNOW...TOTAL SNOW AMOUNTS OF 6 TO 10 INCHES...WITH
  HIGHER AMOUNTS POSSIBLE IN AREAS OF BANDED SNOW. 

* WINDS/VISIBILITY...VISIBILITIES OF ONE QUARTER MILE OR LESS ARE
  EXPECTED DURING PERIODS OF HEAVIER SNOW. IN ADDITION...NORTHWEST
  WINDS WILL INCREASE BY LATE THURSDAY AFTERNOON WITH SPEEDS OF 15
  TO 25 MPH WITH HIGHER GUSTS CREATING AREAS OF BLOWING AND
  DRIFTING SNOW.

* IMPACTS...CONDITIONS MAY QUICKLY DETERIORATE BY LATE MORNING
  THURSDAY INTO THE EARLY AFTERNOON HOURS. TRAVEL WILL BECOME
  QUITE DIFFICULT AS CONDITIONS WORSEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY.

&&

$$

IAZ004-231200-
/O.UPG.KDMX.WS.A.0002.120223T0900Z-120224T0000Z/
/O.NEW.KDMX.WW.Y.0005.120223T0900Z-120224T0300Z/
EMMET-
INCLUDING THE CITY OF...ESTHERVILLE
1013 PM CST WED FEB 22 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 9 PM CST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 3 AM TO 9 PM
CST THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT.

* TIMING...SNOW WILL SPREAD INTO NORTHWEST IOWA LATE TONIGHT AND
  CONTINUE THROUGH THE DAY THURSDAY. THE SNOW WILL TAPER OFF BY
  EARLY EVENING. 

* STORM TOTAL SNOW...TOTAL SNOW AMOUNTS OF 3 TO 5 INCHES.

* WINDS/VISIBILITY...VISIBILITIES OF ONE HALF MILE OR LESS ARE
  EXPECTED DURING PERIODS OF MODERATE TO HEAVY SNOW. IN
  ADDITION...NORTHWEST WINDS WILL INCREASE BY LATE THURSDAY
  AFTERNOON WITH SPEEDS OF 15 TO 25 MPH WITH HIGHER GUSTS CREATING
  AREAS OF BLOWING AND DRIFTING SNOW.

* IMPACTS...CONDITIONS MAY QUICKLY DETERIORATE THROUGHOUT THE
  MORNING INTO THE EARLY AFTERNOON HOURS. TRAVEL WILL BECOME QUITE
  DIFFICULT AS CONDITIONS WORSEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY
FOR SNOW MEANS THAT PERIODS OF SNOW WILL CAUSE TRAVEL
DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND LIMITED
VISIBILITY...AND USE CAUTION WHILE DRIVING.

&&

$$

IAZ006-007-017-231200-
/O.UPG.KDMX.WS.A.0002.120223T0900Z-120224T0000Z/
/O.NEW.KDMX.WW.Y.0005.120223T1200Z-120224T0300Z/
WINNEBAGO-WORTH-CERRO GORDO-
INCLUDING THE CITIES OF...FOREST CITY...NORTHWOOD...MASON CITY
1013 PM CST WED FEB 22 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM TO 9 PM CST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT
FROM 6 AM TO 9 PM CST THURSDAY. THE WINTER STORM WATCH IS NO
LONGER IN EFFECT. 

* TIMING...SNOW WILL SPREAD INTO NORTH CENTRAL IOWA THROUGHOUT THE
  MORNING HOURS AND CONTINUE THROUGH THE DAY THURSDAY. THE SNOW
  WILL TAPER OFF BY EARLY EVENING.

* STORM TOTAL SNOW...TOTAL SNOW AMOUNTS OF 3 TO 5 INCHES.

* WINDS/VISIBILITY...VISIBILITIES OF ONE HALF MILE OR LESS ARE
  EXPECTED DURING PERIODS OF MODERATE TO HEAVY SNOW. IN
  ADDITION...NORTHWEST WINDS WILL INCREASE BY LATE THURSDAY
  AFTERNOON WITH SPEEDS OF 15 TO 25 MPH WITH HIGHER GUSTS CREATING
  AREAS OF BLOWING AND DRIFTING SNOW.

* IMPACTS...CONDITIONS MAY QUICKLY DETERIORATE THROUGHOUT THE
  MORNING INTO THE EARLY AFTERNOON HOURS. TRAVEL WILL BECOME QUITE
  DIFFICULT AS CONDITIONS WORSEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITY...AND USE CAUTION WHILE DRIVING.

&&

$$

IAZ028-231200-
/O.UPG.KDMX.WS.A.0002.120223T0900Z-120224T0000Z/
/O.NEW.KDMX.WW.Y.0005.120223T1200Z-120224T0600Z/
BREMER-
INCLUDING THE CITY OF...WAVERLY
1013 PM CST WED FEB 22 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM THURSDAY TO
MIDNIGHT CST THURSDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 6 AM THURSDAY TO
MIDNIGHT CST THURSDAY NIGHT. THE WINTER STORM WATCH IS NO LONGER
IN EFFECT.

* TIMING...A MIX OF RAIN AND SNOW WILL TRANSITION TO ALL SNOW BY
  LATE THURSDAY MORNING AND CONTINUE THROUGH THE DAY THURSDAY. THE
  SNOW WILL TAPER OFF BY LATE EVENING.

* STORM TOTAL SNOW...TOTAL SNOW AMOUNTS OF 3 TO 5 INCHES.

* WINDS/VISIBILITY...VISIBILITIES OF ONE HALF MILE OR LESS ARE
  EXPECTED DURING PERIODS OF MODERATE TO HEAVY SNOW. IN
  ADDITION...NORTHWEST WINDS WILL INCREASE BY LATE THURSDAY
  AFTERNOON WITH SPEEDS OF 15 TO 25 MPH WITH HIGHER GUSTS CREATING
  AREAS OF BLOWING AND DRIFTING SNOW.

* IMPACTS...CONDITIONS MAY QUICKLY DETERIORATE THROUGHOUT THE
  MORNING INTO THE EARLY AFTERNOON HOURS. TRAVEL WILL BECOME QUITE
  DIFFICULT AS CONDITIONS WORSEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITY...AND USE CAUTION WHILE DRIVING.

&&

$$

IAZ057-058-071>075-231200-
/O.NEW.KDMX.WW.Y.0005.120223T1200Z-120224T0600Z/
AUDUBON-GUTHRIE-ADAIR-MADISON-WARREN-MARION-MAHASKA-
INCLUDING THE CITIES OF...AUDUBON...GUTHRIE CENTER...GREENFIELD...
WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA
1013 PM CST WED FEB 22 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM THURSDAY TO
MIDNIGHT CST THURSDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 6 AM THURSDAY
TO MIDNIGHT CST THURSDAY NIGHT.

* TIMING...A MIX OF RAIN AND SNOW WILL TRANSITION TO ALL SNOW BY
  LATE THURSDAY MORNING INTO EARLY THURSDAY AFTERNOON AND CONTINUE
  INTO THE EVENING HOURS. THE SNOW WILL TAPER OFF BY LATE EVENING.

* STORM TOTAL SNOW...TOTAL SNOW AMOUNTS OF 3 TO 5 INCHES.

* WINDS/VISIBILITY...VISIBILITIES OF ONE HALF MILE OR LESS ARE
  EXPECTED DURING PERIODS OF MODERATE TO HEAVY SNOW. IN
  ADDITION...NORTHWEST WINDS WILL INCREASE BY LATE THURSDAY
  AFTERNOON WITH SPEEDS OF 15 TO 25 MPH WITH HIGHER GUSTS CREATING
  AREAS OF BLOWING AND DRIFTING SNOW.

* IMPACTS...CONDITIONS MAY QUICKLY DETERIORATE THROUGHOUT THE
  MORNING INTO THE EARLY AFTERNOON HOURS. TRAVEL WILL BECOME QUITE
  DIFFICULT AS CONDITIONS WORSEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITY WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$

BEERENDS

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this winter storm watch went out at Feb 22, 5:40 AM CST, 5 hours 27 minutes earlier.

Area forecast discussion, Feb 22, 5:40 AM CST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
540 AM CST WED FEB 22 2012

.UPDATED 22/12Z AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
TODAYS FORECAST IS RATHER COMPLEX AND IT DOESNT HELP THAT THE
MODELS ARE NOT HANDLING THE FINE DETAILS WELL AT ALL.  A PRETTY WEAK
VORT MAX MOVED ACROSS THE FORECAST AREA DURING THE OVERNIGHT AND
THAT WAS ENOUGH TO PRODUCE SOME VERY LIGHT RAIN AND AREAS OF
DRIZZLE.  CLEARLY THERE IS MORE MOISTURE IN THE ATMOSPHERE THAN THE
MODELS ARE SUGGESTING.  LOOKING UPSTREAM ON WATER VAPOR OVERLAID
WITH RUC 500MB VORTICITY...THERE IS ANOTHER VORT MAX PROGGED TO PUSH
ACROSS THE FORECAST AREA BETWEEN 12 AND 15Z.  NAM12 TIME HEIGHT
CROSS SECTIONS SHOW THE WEAK LIFT COMING ACROSS AREA HOWEVER IT
SHOWS SOME DRY LOW LEVEL AIR.  HOWEVER...IT DID A POOR JOB WITH
MOISTURE WITH THE LAST VORT MAX SO I HAVE TO BELIEVE IT IS NOT
CAPTURING THE DEPTH OF MOISTURE WELL FOR THIS NEXT SHOT.  FOR THAT
REASON I HAVE PUT A SLIGHT CHANCE OF RAIN WITH AREAS OF DRIZZLE
ALONG THE EXPECTED PATH OF THIS NEXT VORT MAX.

TAKING A LOOK AT TEMPS...THEY ARE ALL OVER THE PLACE.  IN PART DUE
TO CLOUD COVER AND IN PART DUE TO SOME LOW LEVEL WINDS THAT ARE MORE
SOUTH SOUTHWEST THAN WEST.  THE PROBLEM IS THAT TEMPS CURRENTLY ARE
HOVERING RIGHT AT OR JUST BELOW FREEZING.  I EXPECT LITTLE TEMP
CHANGE BETWEEN NOW AND 12-13Z OR MAYBE A DROP OF A DEGREE OR TWO.
WITH MOISTURE IN PLACE AND WEAK LIFT AND TEMPS HOVERING AT OR JUST
BELOW FREEZING I HAD TO PUT A MENTION OF FREEZING DRIZZLE IN THE
FORECAST ON THE NORTHERN FRINGE OF THE PATH OF THE NEXT SHOT OF
VORTICITY COMING AT US.  I EXPECT THIS ALL TO OCCUR THIS MORNING
YET.

FOR THE REST OF TODAY WE ARE SORT OF IN LIMBO WAITING FOR THE NEXT
SYSTEM TO MOVE IN TONIGHT.  I EXPECT TO SEE A FAIR AMOUNT OF MID AND
HIGH LEVEL CLOUD COVER TODAY THEN GRADUALLY MOISTENING UP AS THE
AFTERNOON PROGRESSES.  AT THIS POINT I REALLY DON/T SEE MUCH IN THE
WAY OF PRECIP FOR THE AFTERNOON BUT AS MOISTEN UP AHEAD OF THE
SYSTEM TONIGHT...I THINK WE WILL SEE SOME DRIZZLE ACROSS THE AREA.
FOR NOW I JUST HAVE IT ACROSS THE NORTH BUT POTENTIALLY COULD BE
MORE WIDESPREAD THAN THAT.  SHOULD BE A FAIRLY MILD DAY AS WE MIX
SOME OF THE WARMER AIR ALOFT DOWN.  I WENT A LITTLE AGGRESSIVE ON
THE WARM UP TODAY BUT WE WILL HAVE CLOUD COVER TODAY WHICH WILL
IMPACT THE WARM UP.  IF WE HAVE A LOWER CLOUD DECK THAN WHAT I AM
THINKING THEN WE MAY BE TOO WARM.  WE WILL NEED TO WATCH THAT.

.LONG TERM /TONIGHT THROUGH WEDNESDAY/...
COMPLICATED FORECAST THIS EXTENDED PERIOD. A NUMBER OF FAST MOVING
WAVES IMPACTING THE REGION OVER THE NEXT 24 HOURS AND LITTLE MODEL
CONSENSUS ON TRACK AND PLACEMENT OF FEATURES. MODELS HAVING A
DIFFICULT TIME RESOLVING THE ENERGY AND THIS WILL MOST LIKELY RESULT
IN FURTHER REFINEMENT IN THE NEXT 1 TO 2 PACKAGES. FIRST WAVE
EXPECTED TO ARRIVE TONIGHT. NAM/GFS CONTINUE TO SHOW A MORE
NORTHERLY SOLUTION OVER NORTHERN IOWA FOR THE FIRST WAVE WHILE THE
GEM/EURO ARE TAKING THE ENERGY FARTHER SOUTH AND ACROSS NORTHERN
MISSOURI. WITH SOME COORDINATION CHALLENGES...HAVE OPTED TO BROAD
BRUSH THE REGION WITH CHANCE POPS...BUT WOULD HAVE PREFERRED TO
FOCUS MORE ON THE SOUTH FOR THE FIRST WAVE. THERMAL PROFILES AND SFC
TEMPERATURES POINT TO MOSTLY LIGHT SNOW NORTH AND A RAIN SNOW MIX
CENTRAL WITH SHOWERS SOUTH HALF. WITH THE SECOND AND STRONGER WAVE
IMPACTING THE AREA ON THURSDAY WHICH DEEPENS AND SLOWS AS IT CROSSES
THE REGION. THE AREA OF WARM AIR ADVECTION ALONG AND AHEAD OF IT IS
ALSO ACCOMPANIED BY AN AREA OF WEAK STABILITY...AND NEGATIVE EPV.
THOUGH IT LOOKS VERY PROBABLE THAT THE PRECIPITATION MAY BE
ACCOMPANIED BY THUNDER...THE LACK OF ANY CONSISTENCY IN TRACK THIS
MORNING MAKES IT DIFFICULT TO PLACE WHERE THIS MIGHT OCCUR. FOR
NOW...HAVE LEFT THE MENTION OUT OF THE FORECAST SO THE AREA CAN BE
BETTER REFINED LATER TODAY. NONE THE LESS...THE AREA WITH GREATER
LIFT IS LIKELY TO SEE SNOW OVERTAKE THE RAIN/SNOW MIX AS CONVECTION
ENHANCES THE PRODUCTION OF SNOW OVER RAIN SHOWERS. CURRENTLY AM
GOING TO GO WITH AN AREA BOUNDED BY JUST SOUTH OF I80 IN THE SOUTH
AND NEAR HIGHWAY 20 IN THE NORTH. WITH THE MIX MOST LIKELY FROM US
30 NORTH...THE HEAVIER SNOWFALL IS MAINLY EXPECTED BETWEEN US 30 AND
US 20 WHERE A BAND OF 1-3 MAY FALL. THIS BEARS WATCHING CLOSELY AND
WILL CAUTION ONCOMING SHIFT THAT FURTHER REFINEMENTS AND DETAIL WILL
BE NEEDED. NO HEADLINES PLANNED RIGHT NOW...AND WILL LET THE NEXT
SHIFT WORK THROUGH THE POSSIBILITY OF HEAVIER SNOW...IF THE NEWER
MODEL RUNS SHOW MORE CONSENSUS.  AS THE LOW DEEPENS OVER THE
REGION...A SECONDARY H500 LOW WILL EXTEND BACK INTO CENTRAL IOWA
THURSDAY NIGHT AND LIKELY DROP ANOTHER 1 TO 2 INCHES OF SNOW OVER
THE NORTHEAST THIRD OF THE FORECAST AREA. PLAYING IT CONSERVATIVE
FOR NOW...DUE TO UNCERTAINTY WITH THE MODELS. COLD AIR AND LIGHT
SNOW AND FLURRIES WILL CONTINUE ON FRIDAY WITH LIGHT ACCUMULATIONS
POSSIBLE. BY SATURDAY A RIDGE WILL REPLACE THIS FIRST BATCH OF
ENERGY PRIOR TO THE LARGER SYSTEM APPROACHING FOR SUNDAY/MONDAY.
MODELS CONTINUE TO SHOW LITTLE OVERALL CONSENSUS YET...THOUGH THE
GEM/EURO HAVE SHOWN CONSISTENCY BETWEEN THESE TWO MODELS THE PAST
FEW RUNS. THE GFS IS STILL MUCH DEEPER...EARLIER...AND MAY BE TOO
QUICK TO ADVANCE THE ENERGY EAST AND WIND UP THE LOW.  WITH THAT IN
MIND...HAVE BEEN LEANING TOWARD A WARMER SOLUTION FOR SUNDAY WITH
COORDINATION OF SURROUNDING OFFICES AND FAVORING RAIN SHOWERS FOR
NOW.  STRONG COLD FRONT AND SNOW CHANCES RETURN SUNDAY NIGHT AS COLD
AIR WRAPS INTO THE SYSTEM. THE REAL SNOW SHOULD FALL WELL NORTHWEST
OF US IN THE DAKOTAS AND MINNESOTA BASED ON ALL THREE MED RANGE
MODELS WHICH ARE NOW BACKING THE LOW NORTHWEST WITH TIME. MUCH
COLDER AIR RETURNS FOR MONDAY AND TUESDAY WITH SOME RECOVERY BY
WEDNESDAY.

&&

.AVIATION DISCUSSION...22/12Z
A COUPLE OF UPPER LEVEL DISTURBANCES WILL PASS ACROSS THE TAF
LOCATIONS THROUGH THE FORECAST PERIOD.  ONE DISTURBANCE WILL MOVE
THROUGH BY 18Z.  THIS WILL BRING A POTENTIAL FOR LIGHT RAIN OR
DRIZZLE TO KDSM AND KOTM WITH PATCHY FREEZING DRIZZLE OR LIGHT SNOW
TO KALO AND KMCW WITH MAINLY DRIZZLE AND FOG ELSEWHERE.  THE NEXT
DISTURBANCE WILL COME TONIGHT PRODUCING MVFR CIGS AND RAIN ACROSS
THE SOUTH WITH SNOW ACROSS THE NORTH.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...FAB
LONG TERM...REV
AVIATION...FAB
Hazardous weather outlook, Feb 22, 4:06 AM CST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
406 AM CST WED FEB 22 2012

IAZ004>007-015>017-023>028-034>039-049-050-231015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-
406 AM CST WED FEB 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WINTRY MIX OF PRECIPITATION IS EXPECTED LATE TONIGHT. MINOR ACCUMULATIONS
OF SNOW MAY RESULT IN SLICK ROADS MAINLY NORTH OF US HIGHWAY 20.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTRY MIX OF PRECIPITATION IS EXPECTED THURSDAY AND THURSDAY NIGHT.
THE POTENTIAL EXISTS FOR AN AREA OF LIGHT TO MODERATE SNOWFALL IN
THE OUTLOOK AREA. THIS WILL RESULT IN SLICK ROADS OVER THE REGION
THURSDAY THROUGH THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS LATE
TONIGHT AND THURSDAY WOULD BE APPRECIATED.

IAZ033-044>048-057>062-070>075-081>086-092>097-231015-
SAC-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
406 AM CST WED FEB 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

REV

Nearby

Winter Storm Watches in Iowa, 2012Every winter storm watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.